Michigan, 2007

Hail and Damaging Winds in Michigan, July 8, 2007

July 8, 2007 · NWS MQT · 22 events in 10 counties and zones

Severe thunderstorms pounded west and central Upper Michigan with large hail and damaging wind on the morning of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms pounded west and central Upper Michigan with large hail and damaging wind on the morning of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 8, 12:36 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 12:36 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
136 AM EDT SUN JUL 8 2007

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

THUNDERSTORMS OVER ONTARIO CONTINUE TO MOVE SE INTO NORTHERN LAKE
SUPERIOR EARLY THIS MORNING. FORECAST STEERING WINDS FOR THESE
STORMS INDICATE THAT THIS ACTIVITY TO REMAIN TO THE NORTH OF KCMX...
HOWEVER A SMALL SOUTHWARD SHIFT WOULD BRING THESE THUNDERSTORMS INTO
THE KCMX VICINITY. FOR THIS REASON HAVE INCLUDED POTENTIAL FOR
THUNDERSTORMS AT KCMX UNTIL FRONTAL PASSAGE OCCURS LATE THIS
MORNING. KSAW HAS EVEN A SMALLER WINDOW OF OPPORTUNITY FOR
CONVECTIVE ACTIVITY AS BETTER FORCING STAYS N. ONCE THE FRONT PASSES
THROUGH THE AREA...EXPECT VFR CONDITIONS TO PREVAIL.

&&

.PREV DISCUSSION...ISSUED 412 PM EDT SAT JUL 7 2007

.SYNOPSIS...
WATER VAPOR IMAGERY AND RUC SHOW A CLOSED LOW JUST EAST OF JAMES BAY
IN WEST CENTRAL QUEBEC AND A ZONAL FLOW FROM WESTERN ONTARIO
WESTWARD. WEAK SHORTWAVES MOVING THROUGH THE ZONAL FLOW BEFORE
DIVING UNDER THE CLOSED LOW ARE MOVING INTO WESTERN ONTARIO AND
EASTERN MANITOBA. A WEAK SHORTWAVE IS ALSO OVER EASTERN NORTH
DAKOTA. SURFACE ANALYSIS SHOW A LOW OVER SOUTHEAST MANITOBA WITH A
WARM FRONT LEADING TO THE EAST ACROSS EASTERN LAKE SUPERIOR INTO
SOUTHEAST ONTARIO. ANOTHER IS OVER NORTH CENTRAL NORTH DAKOTA WHILE
A BROAD HIGH CONTINUES TO BLANKET MUCH OF THE SOUTHEASTERN STATES.

&&

.SHORT TERM (TONIGHT AND SUN)...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE POTENTIAL SEVERE
THUNDERSTORMS TONIGHT.

THE CLOSED LOW WILL SHIFT INTO CENTRAL QUEBEC TONIGHT AS THE
MANITOBA SHORTWAVES SWEEP INTO THE U.P. OTHER SHORTWAVES WILL SHIFT
INTO THE CENTRAL DAKOTAS. THE SURFACE LOW WILL MOVE INTO CENTRAL
ONTARIO LATE PUSHING THE WARM FRONT INTO EASTERN ONTARIO...AND
PULLING A COLD FRONT INTO WESTERN LAKE SUPERIOR. SOUTHWEST FLOW
AHEAD OF THE FRONT WILL CONTINUE TO DRAW WARM MOIST AIR INTO THE
FORECAST AREA TONIGHT. AN UPPER LEVEL JET WILL SWEEP ACROSS SOUTHERN
MANITOBA AND CENTRAL ONTARIO AND CAUSE SOME WEAK UPPER LEVEL
DIVERGENCE OVER LAKE SUPERIOR. NAM INDICATES THIS JET WILL SHIFT A
LITTLE SOUTH OF THE GFS PROJECTION. MUCAPE VALUES OF 1500-2000J/KG
OVER THE U.P. NAM AGAIN KEEPS THIS A LITTLE FARTHER SOUTH THEN THE
GFS AND SLOWER. WET BULB ZERO LEVEL WILL BE ABOVE 14K FEET, SO LARGE
HAIL LOOKS UNLIKELY. SHEAR VALUES ALSO SEEM TO FAVOR MARGINAL CHANCE
OF SEVERE WEATHER. HOWEVER...UPSTREAM CONDITIONS LOOK FAVORABLE FOR
POSSIBLE MCS DEVELOPMENT...LIKE THAT WHICH IS HAPPENING OVER
MANITOBA THIS AFTERNOON. CORFIDI VECTORS AND THE EDGE OF THE CAPPING
SHOWN ON GFS/GEM MODELS WOULD SUGGEST THE MCS SLIDES INTO THE CWA
AFTER MIDNIGHT. IT SEEMS LIKE AT LEAST THE SOUTHERN PART OF THE MCS
WOULD AFFECT OUR CWA. THEREFORE...HAVE MAINTAINED GOING CHANCE POPS.
SPC DAY 1 OUTLOOK HAS THE CWA IN A SLIGHT RISK AREA FOR SEVERE
WIND...WHICH SEEMS REASONABLE GIVEN THAT THE FORWARD PROPAGATING
CORFIDI VECTORS SHOW 50-55KT. MEANWHILE...A MID LEVEL LOW WILL
DEVELOP OVER CENTRAL CANADA.

WEAK SHORTWAVES WILL ROTATE THROUGH THE BASE OF THE CENTRAL CANADA
LOW AND MOVE THROUGH MANITOBA AND CENTRAL ONTARIO TONIGHT.
LIKEWISE...WEAK SHORTWAVES RACING ALONG THE ZONAL FLOW ACROSS
NORTHERN CONUS WILL TRAVERSE THE FORECAST AREA ON SUNDAY AS THE
CANADIAN LOW DIGS SOUTH DURING THE DAY. THE SURFACE LOW WILL MOVE
OVER LAKE SUPERIOR ON SUNDAY DRAGGING THE COLD FRONT THROUGH THE
U.P. DEEP MOISTURE ACCOMPANYING THIS FRONT WILL FEED MORE
SHOWERS AND THUNDERSTORMS. UPPER LEVEL DIVERGENCE WILL REMAIN STRONG
AS THE UPPER LEVEL JET MAX WILL REMAIN OVER CENTRAL ONTARIO. THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH
SUNDAY FOR MUCH OF THE CWA.  IT SHOULD BE NOTED THAT IF CONVECTION
DOES FIRE...THE 0-6KM SHEAR VALUES OF 35-40KT IS EASILY SUPPORTIVE
OF SEVERE STORMS. THEREFORE...SPC DAY 2 OUTLOOK HAS MUCH OF THE
CENTRAL U.P. IN A SLIGHT CHANCE OF SEVERE. HIGH TEMPERATURES ARE
TRICKY...AND DEPEND A LOT ON HOW MANY CLOUDS ARE PRESENT IN THE
MORNING.

.LONG TERM (SUN NIGHT THRU SAT)...

ANY SHRA/TSRA ACTIVITY SHOULD PUSH SE OUT OF THE FCST AREA DURING
SUN EVENING AS COLD FRONT PRESSES S. HOWEVER...EVEN THOUGH FRONT
WILL BE MOVING FARTHER S OF UPPER MI...JET STREAK PASSING JUST TO
THE N RAISES PROSPECT THAT SHRA COULD LINGER OR REDEVELOP ACROSS THE
SRN FCST AREA AS UPPER LEVEL DIVERGENCE IN RIGHT ENTRANCE OF JET
PASSES ACROSS THE UPPER LAKES. FOR NOW...WILL STAY ALONG THE LINES
OF CURRENT FCST AND KEEP DRY WX SUN NIGHT AFTER THE EVENING HRS.

ON MON...SFC HIGH PRES RIDGE MOVING TO THE UPPER GREAT LAKES WILL
TRANSLATE TO A SFC HIGH FORMING OVER LAKE SUPERIOR DURING THE DAY.
SO...LAKE BREEZES WILL DOMINATE NEAR LAKE SUPERIOR FROM LATE MORNING
INTO THE EARLY EVENING. AWAY FROM LAKE MODERATION...FCST SOUNDINGS
SUPPORT MOS GUIDANCE FOR MAX TEMPS AT THE HIGH END NEAR 80F. AS FOR
PCPN POTENTIAL...THERE HAVE BEEN CONFLICTING SIGNALS FOR A COUPLE OF
DAYS ON WHETHER ISOLD CONVECTION MIGHT FIRE MON AFTN IN THE
INTERIOR. IF CONVECTION IS TO DEVELOP...LAKE BREEZE DEVELOPMENT OFF
LAKE MICHIGAN WILL BE A KEY. NAM/GFS SUGGEST THAT MAY OCCUR...THOUGH
NAM IS MORE PRONOUNCED WITH FORMATION. THE NAM DOES GENERATE
CONVECTION ACROSS MAINLY MENOMINEE/DELTA COUNTIES...BUT A CHECK OF
ITS LOW LEVEL MOISTURE INDICATES IT IS PROBABLY TOO HIGH WITH ITS
DWPTS (LWR 60S). DRIER GFS FCST SOUNDINGS INDICATE SHRA WILL NOT
DEVELOP. RATHER THAN PULL POPS COMPLETELY...WILL CONFINE SLIGHT CHC
POPS TO A SMALL PART OF SCNTRL UPPER MI IN THE VCNTY OF WHERE LAKE
MICHIGAN LAKE BREEZE MAY DEVELOP.

TUE THRU SAT...VARIOUS MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT
WITH RECENT RUNS THAT A NEGATIVE NAO/UNSEASONABLY AMPLIFIED POSITIVE
PNA REGIME WILL DOMINATE THIS TIME PERIOD OVER NAMERICA. SO...AS WE
APPROACH THE CLIMATOLOGICAL WARMEST TIME OF YEAR...IT WILL BE ON THE
COOL SIDE FOR MID JULY WITH TEMPS BLO NORMAL WED THRU SAT. AS RIDGE
BUILDS OVER WRN NAMERICA MIDWEEK...SHORTWAVE TRACKING ACROSS SCNTRL
CANADA TUE WILL DEEPEN...EVENTUALLY ESTABLISHING A LARGE TROF AND/OR
CLOSED MIDLEVEL LOW CENTERED IN THE VCNTY OF HUDSON BAY THRU THE END
OF THE WEEK. TIMING DIFFERENCES REMAIN BTWN THE GFS/ECMWF WITH
REGARD TO COLD FRONT ACCOMPANYING SHORTWAVE...AND BOTH MODELS SHOW
GOOD RUN-TO-RUN CONSISTENCY. UKMET IS A FAST OUTLIER WHILE THE
CANADIAN GLOBAL FALLS BTWN THE GFS/ECMWF. PER TIMING PREFERENCE IN
PREVIOUS FCSTS AND HPC GUIDANCE...WILL CONTINUE TO LEAN TOWARD THE
GFS TIMING WHICH SUGGESTS COLD FROPA ACROSS THE FCST AREA IN THE TUE
NIGHT/WED MORNING TIME FRAME. JUST ARRIVED 12Z ECMWF HAS NOW JUMPED
ON BOARD WITH GFS TIMING. IF TIMING IS CORRECT...SVR THUNDERSTORM
POTENTIAL WILL BE MINIMIZED AS FROPA WILL OCCUR DURING THE TYPICAL
DIURNAL MIN FOR CONVECTION ALONG A COLD FRONT. STILL...GIVEN
DYNAMICS...SVR CANT BE COMPLETELY RULED OUT. WITH EXPECTATION OF
CONVECTION BEING TIED CLOSELY TO COLD FRONT...WILL HIT MAINLY THE
TUE NIGHT/WED MORNING TIME FRAME FOR POPS. AFTER FROPA...THERE IS
UNCERTAINTY ON PCPN CHANCES WED AFTN THRU SAT. CHILLY MIDLEVELS
ASSOCIATED WITH AMPLIFIED TROF FOR JULY (700MB TEMPS AROUND 2
STANDARD DEVIATIONS BELOW JULY AVG AND 500MB TEMPS AROUND -18C)
SUGGESTS INSTABILITY SHRA ARE A DECENT BET DURING THE LATE MORNING
INTO EARLY EVENING HRS EACH DAY...AND EVEN THE SUBTLEST OF
SHORTWAVES TRACKING THRU THE AREA WILL ONLY INCREASE THE LIKELIHOOD
OF SHRA. SO...WILL MAINTAIN LOW CHC POPS WED AFTN THRU THU AND WILL
ADD POPS TO FRI AS THERE ARE HINTS IN THE GFS/ECMWF/GLOBAL CANADIAN
THAT A STRONGER SHORTWAVE MAY BE IN THE AREA AT THAT TIME. WILL
SHOOT FOR A DRY DAY ON SAT. AFTER NEAR/ABOVE NORMAL TEMPS TUE AHEAD
OF COLD FRONT...TEMPS WILL FALL BLO NORMAL FOR THE REMAINDER OF THE
PERIOD (HIGHS GENERALLY IN THE MID 60S TO LWR 70S). IF 12Z ECMWF/GFS
THERMAL PATTERN WORKS OUT...MAY HAVE TO CUT HIGHS THU THRU SAT A
COUPLE OF DEGREES FROM WHAT THIS FCST ISSUANCE REFLECTS.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST)...

A COLD FRONT WILL SETTLE ACROSS LAKE SUPERIOR LATE TONIGHT THEN INTO
UPPER MICHIGAN ON SUNDAY. NORTHWEST WINDS IN WAKE OF FRONT MAY
INCREASE BRIEFLY ON SUNDAY AS AREA OF PRESSURE RISES MOVE ACROSS
LAKE SUPERIOR. HIGH PRESSURE WILL BRING LIGHT WINDS INTO EARLY NEXT
WEEK...THEN THERE IS INCREASING CONFIDENCE THAT MUCH STRONGER
WINDS...POTENTIAL FOR A GALE...TAKES SHAPE WEDNESDAY NIGHT INTO
THURSDAY AS LOW PRESSURE MOVES FROM MANITOBA INTO ONTARIO WITH A
COLD FRONT EXTENDING TO LAKE SUPERIOR ON WEDNESDAY. WEST WINDS
COULD APPROACH GALE ON WEDNESDAY NIGHT AS COOLER AIR WORKS ACROSS
LAKE SUPERIOR IN WAKE OF FRONT. PRESSURE RISE/TIGHTER PRESSURE
GRADIENT PROJECTED AT THIS TIME ONLY ADDS TO THE WINDS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...RJT
SHORT TERM...DLG
LONG TERM...ROLFSON
MARINE...DLG
Hazardous weather outlook, Jul 7, 4:08 PM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
508 PM EDT SAT JUL 7 2007

MIZ001>007-009>014-084-085-081200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
508 PM EDT SAT JUL 7 2007 /408 PM CDT SAT JUL 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS FORMING NORTHWEST OF LAKE SUPERIOR ARE EXPECTED TO
TRACK SOUTHEAST ACROSS ISLE ROYALE AND INTO WESTERN UPPER MICHIGAN
LATE THIS EVENING AND INTO CENTRAL UPPER MICHIGAN AFTER MIDNIGHT.
SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF WEST AND CENTRAL
UPPER MICHIGAN SUNDAY AND ACROSS SOUTH CENTRAL UPPER MICHIGAN
SUNDAY EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL UPPER
MICHIGAN MONDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER
MICHIGAN TUESDAY NIGHT INTO WEDNESDAY MORNING. SOME OF THE STORMS
MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY AND AGAIN
TUESDAY NIGHT.

LSZ221-241>248-263-264-081200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
508 PM EDT SAT JUL 7 2007 /408 PM CDT SAT JUL 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR
TONIGHT AND OVER EASTERN LAKE SUPERIOR AFTER MIDNIGHT. SOME OF THE
STORMS COULD PRODUCE STRONG WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF LAKE SUPERIOR
SUNDAY MORNING...THEN OVER CENTRAL AND EASTERN LAKE SUPERIOR
CLOSE TO THE UPPER MICHIGAN SHORELINE THE REST OF SUNDAY
AFTERNOON. SOME OF THESE STORMS COULD BECOME STRONG...PRODUCING
WINDS IN EXCESS OF 35 KNOTS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR TUESDAY...
THEN OVER ALL OF LAKE SUPERIOR TUESDAY NIGHT INTO EARLY WEDNESDAY
AFTERNOON. SOME OF THESE STORMS COULD BECOME STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-081200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
508 PM EDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT EAST OF
POINT DETOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING. SOME
OF THE STORMS COULD BECOME STRONG...PRODUCING WINDS IN EXCESS OF
35 KNOTS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND TUESDAY NIGHT AND
WEDNESDAY. STORMS TUESDAY NIGHT AND WEDNESDAY COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROLFSON

In the hours before

Special weather statement, Jul 8, 12:56 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
156 AM EDT SUN JUL 8 2007

MIZ001-080700-
KEWEENAW-
156 AM EDT SUN JUL 8 2007

...SIGNIFICANT WEATHER ALERT FOR ISLE ROYALE UNTIL 300 AM EDT...

AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF THUNDER BAY ONTARIO...OR
45 MILES NORTHWEST OF OJIBWAY...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OJIBWAY...PASSAGE ISLAND AND ROCK HARBOR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

AJ
Special weather statement, Jul 8, 2:59 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
359 AM EDT SUN JUL 8 2007

MIZ001>004-084-080900-
BARAGA-KEWEENAW-NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
359 AM EDT SUN JUL 8 2007

...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON...KEWEENAW AND
ONTONAGON COUNTIES UNTIL 500 AM EDT...

AT 355 AM EDT(255 AM CDT)...SATELLITE IMAGERY AND NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF EAGLE
RIVER TO 9 MILES WEST OF BERGLAND...OR ALONG A LINE EXTENDING FROM 16
MILES NORTHWEST OF EAGLE RIVER TO 21 MILES NORTHEAST OF IRONWOOD...
MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FREDA.
  MCLAIN STATE PARK.
  PHOENIX.
  WINONA.
  LAKE LINDEN.
  GRATIOT LAKE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KF

The radar

The Marquette radar (KMQT), 127 km away, was scanning. The volume nearest the first event began at 08:24 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ontonagon

When
July 8, 3:23 AM EST
Where
Ontonagon County, Rockland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.730, -89.180

Hail, Houghton

When
July 8, 3:30 AM EST to 3:33 AM EST
Where
Houghton County, Twin Lakes
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
46.900, -88.830

Trees stripped of leaves with some vehicle damage.

Hail, Houghton

When
July 8, 3:59 AM EST
Where
Houghton County, Alston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.770, -88.730

Hail, Baraga

When
July 8, 4:03 AM EST
Where
Baraga County, 7 mi NW of Baraga
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.852, -88.585

Thunderstorm Wind, Iron

When
July 8, 3:12 AM CST to 3:16 AM CST
Where
Iron County, 10 mi E of Crystal Falls
Measured
80 kt (92 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
46.100, -88.121

Several one-foot diameter pine trees downed along Camp Five Road one mile south of Highway M-69. The damage path was approximately 0.6 mile in width.

Hail, Houghton

When
July 8, 4:15 AM EST to 4:17 AM EST
Where
Houghton County, South Range
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.070, -88.650

Thunderstorm Wind, Baraga

When
July 8, 4:19 AM EST to 4:21 AM EST
Where
Baraga County, 2 mi S of Alberta
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
46.621, -88.470

Many trees and branches down along the highway.

Thunderstorm Wind, Dickinson

When
July 8, 3:20 AM CST to 3:24 AM CST
Where
Dickinson County, 2 mi E of Sagola
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
46.080, -88.028

Numerous trees down along Leeman Road.

Hail, Houghton

When
July 8, 4:40 AM EST
Where
Houghton County, Tapiola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.920, -88.620

Hail, Marquette

When
July 8, 4:45 AM EST
Where
Marquette County, Champion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.520, -87.970

Thunderstorm Wind, Keweenaw

When
July 8, 4:53 AM EST to 4:56 AM EST
Where
Keweenaw County, 5 mi SW of Copper Harbor
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
47.419, -87.976

Many trees and branches downed along the highway.

Hail, Delta

When
July 8, 5:50 AM EST
Where
Delta County, 2 mi S of Stonington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.701, -86.980

Hail, Marquette

When
July 8, 5:55 AM EST
Where
Marquette County, 4 mi E of Negaunee
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
46.500, -87.516

Observed at WFO Marquette.

Hail, Marquette

When
July 8, 6:10 AM EST
Where
Marquette County, 1 mi S of Harvey
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.486, -87.350

Hail, Marquette

When
July 8, 6:12 AM EST to 6:14 AM EST
Where
Marquette County, 4 mi E of Negaunee
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
46.500, -87.516

Observed at WFO Marquette.

Hail, Marquette

When
July 8, 6:15 AM EST to 6:17 AM EST
Where
Marquette County, 2 mi E of Negaunee
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
46.500, -87.558

Hail, Marquette

When
July 8, 6:17 AM EST to 6:19 AM EST
Where
Marquette County, 5 mi SE of Harvey
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
46.449, -87.276

Hail, Alger

When
July 8, 6:23 AM EST
Where
Alger County, Sundell
Measured
1 in hail
Reported by
Public
Coordinates
46.350, -87.080

Hail, Marquette

When
July 8, 6:35 AM EST
Where
Marquette County, 6 mi SSE of Harvey
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.420, -87.302

Hail, Delta

When
July 8, 6:57 AM EST to 7:00 AM EST
Where
Delta County, 17 mi N of Moss Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.166, -86.650

Hail covered the ground.

Hail, Schoolcraft

When
July 8, 7:28 AM EST
Where
Schoolcraft County, Gulliver
Measured
0.88 in hail
Reported by
Public
Coordinates
45.980, -86.020

Hail, Schoolcraft

When
July 8, 7:34 AM EST to 7:36 AM EST
Where
Schoolcraft County, 4 mi E of Gulliver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.980, -85.937

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49732, 49733, 49734, 49735, 52317, 49736, 49737, 52318, 49738, 49813, 49814, 49815, 49816, 49817, 49818, 49819, 49820, 49821, 49822, 49823, 49824, 49825.